Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 190, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2002, 5:56 PM CDT for Oliver County, North Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2002, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 30, 2002, 7:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Oliver County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:56 PM CDT | Hail 0.75 | Center, ND | |
| Aug 30, 6:30 PM CDT | Hail 1 | Hensler, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
400 WUUS53 KBIS 302256 SVRBIS NDC065-310000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 555 PM CDT FRI AUG 30 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 700 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTER...OR ABOUT 31 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT CLARK AT 610 PM CDT PRICE AT 620 PM CDT HENSLER...SANGER AT 625 PM CDT HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHWESTERN NORTH DAKOTA. LAT...LON 4722 10137 4699 10132 4705 10094 4728 10102 TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:40 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 30, 2:40 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT FRI AUG 30 2002 MODELS IN FAIR AGREEMENT WITH MID LEVEL TROUGH OVER WESTERN NORTH DAKOTA MOVING NORTHEAST. FIRST S/W OVER CENTRAL NORTH DAKOTA WITH CLEARING OVER WESTERN SOUTH DAKOTA AND SOUTWEST NORTH DAKOTA. CONVECTION ALREADY STARTING TO BUBBLE ALONG CLEARING LINE WHERE VERY MOIST AND UNSTABLE AIR IS GETTING BEST SOLAR HEATING. SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY. SECOND S/W TO CWA THIS EVENING WITH CONVECTION TIMED TO END TONIGHT AND RECOMMENCE AGAIN SATURDAY AFTERNOON WITH NEXT SERIES OF SMALLER SHORT WAVES. SURFACE FEATURES STALL OVER CENTRAL NORTH DAKOTA UNTIL THESE FEATURES FINALLY PUSH FRONT OUT OF OUR REGION SUNDAY. IN EXTENDED PORTION WILL CONTINUE DRY FOR LABOR DAY AND TUESDAY. PUSH BACK NEXT PREICPITATION UNTIL WEDNESDAY NIGHT...CONTINUE FOR THURSDAY THEN ADD A DRY FRIDAY AS PACIFIC HIGH PRESSURE BUILDS OVER REGION. .BIS...NONE. HW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:47 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Aug 30, 3:11 PM CDT | Flash Flood Warning | BIS | Mercer, Oliver | 3 hr |
| Aug 30, 6:25 PM CDT | Flash Flood Warning | BIS | McLean, Oliver | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.